Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 30, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 20, 2003, 5:41 AM EST for Calhoun County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 5:41 AM EST (10:41 UTC)
- Expired
- Mar 20, 2003, 6:15 AM EST
- In force
- 34 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Calhoun County, SC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 10.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
130
WUUS52 KCAE 201041
SVRCAE
SCC017-201115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
538 AM EST THU MAR 20 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 615 AM EST.
* AT 529 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR SWANSEA MOVING TOWARD THE SANDY RUN AREA
OF NORTHWEST CALHOUN COUNTY. THE STORM WAS MOVING NORTHEASTWARD
NEAR 35 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SANDY RUN
EXPECT WIND GUSTS OF 40 TO 60 MPH AND DAMAGING HAIL WITH THIS
THUNDERSTORM.
LAT...LON 3387 8101 3380 8090 3376 8078 3377 8065
3360 8051 3353 8050 3356 8053 3356 8058
3347 8065 3361 8080 3361 8093 3370 8103
3376 8091 3379 8101
RJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:35 AM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Mar 20, 3:35 AM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 335 AM EST THU MAR 20 2003 WARM FRONT ACROSS FROM BURKE COUNTY NORTHEAST ACROSS OGB/EAST SUMTER COUNTY. STRONG SURFACE MOISTURE CONVERGENCE ALONG FRONTAL BOUNDARY. MORE THUNDERSTORMS IN EAST CENTRAL GEORGIA MOVING INTO CENTRAL SAVANNAH RIVER AREA AT THE MOMENT. MODELS SHOW STRONG LIFT THIS MORNING AND INCREASING UPPER LEVEL DIVERGENCE WITH MID LEVEL SHORT WAVES MOVING NORTHEAST THROUGH AREA. MAIN THREAT THROUGH MID MORNING APPEARS TO BE HEAVY RAIN...MAY GET TRAINING ALONG WARM FRONT. MODELS QPF 1 TO 3 INCHES. FLOOD WATCH CONTINUES. WARM FRONT FORECAST TO LIFT AT LEAST NORTH OF CAE BY THIS AFTERNOON...MAY MAKE IT TO NORTH CAROLINA BORDER. CATEGORICAL POPS CONTINUE. AIRMASS WILL BE MODERATELY UNSTABLE...MAY BECOME VERY UNSTABLE TONIGHT WITH LI AROUND -8 TO -10...NOTICE 500MB COOLS THIS EVENING...TOTALS TOTALS INDEX IN THE MID 50S. BRN AROUND 10 SUGGEST SUPERCELL DEVELOPMENT AGAIN. MODELS SHOW STRONG 850MB SOUTHWEST JET WITH COLD FRONT APPROACHING CAROLINAS. EXPECT CONVECTIVE LINE AGAIN TONIGHT WITH GOOD LIFT INDICATED BY MODELS. WILL GO LIKELY POPS DESPITE LOW MOS CONSENSUS. CONVECTION EARLY FRI THEN COLD FRONT MOVES THROUGH FRI AFTERNOON. COLD AIR ADVECTION LOOKS GOOD AND CLOUDS EXPECTED EARLY...GUIDANCE TEMPS LOOKS TOO WARM WILL GO WITH MID 70S. WILL GO WITH GOOD CHANCE SHOWERS/THUNDERSTORMS EARLY. FCSTID = 19 CAE 73 61 76 51 / 100 60 50 50 AGS 74 61 76 50 / 100 60 50 50 SSC 72 61 74 52 / 100 60 50 50 OGB 73 61 76 52 / 100 60 50 50 .CAE... GA...FLOOD WATCH FOR TODAY FOR ZONES GAZ040...GAZ063>065...GAZ077. SC...FLOOD WATCH FOR TODAY FOR ZONES SCZ015>016...SCZ018... SCZ020>022...SCZ025>031...SCZ035>038...SCZ041. AWP
Hazardous weather outlook, Mar 20, 5:40 AM EST, 1 minute before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 540 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... LOCALLY HEAVY RAIN THIS MORNING WILL CAUSE SOME ADDITIONAL RIVER FLOODING TODAY AND TONIGHT. THERE COULD ALSO BE SOME LOCALIZED FLOODING OF SMALLER STREAMS AND STREETS. A FEW THUNDERSTORMS TODAY AND TONIGHT WILL BE SEVERE WITH LARGE HAIL...WIND GUSTS TO 60 MPH AND POSSIBLY A TORNADO. A FLOOD WATCH CONTINUES IN EFFECT FOR TODAY. .DAYS TWO THROUGH SEVEN... ADDITIONAL RIVER FLOODING MAY OCCUR FRIDAY AND SATURDAY FROM RUNOFF FROM TODAYS RAINFALL. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. RCC
In the hours before
Local storm report, Mar 20, 12:48 AM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1248 AM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 AM WILLISTON SC .75 INCH HAIL
03/20/03 BARNWELL PUBLIC REPORT OF 3/4 INCH
HAIL FROM WILLISTON
TTHLocal storm report, Mar 20, 1:29 AM EST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
129 AM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
126 AM 2 MILES WEST OF ORANGEBURGSC .75 INCH HAIL
03/20/03 ORANGEBURG ORANGEBURG COUNTY EOC
REPORTED DIME SIZED HAIL
2 MILES WEST OF CITY OF
ORANGEUBRG
TTHLocal storm report, Mar 20, 1:33 AM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
133 AM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
126 AM 2 W OF ORANGEBURG SC .75 INCH HAIL
03/20/03 ORANGEBURG ORANGEBURG EOC REPORTED
DIME SIZED HAIL 2 MILES
WEST OF CITY OF
ORANGEBURG
TTHSpecial weather statement, Mar 20, 5:10 AM EST, 31 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201545- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 510 AM EST THU MAR 20 2003 THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES: AIKEN...BAMBERG... BARNWELL...BURKE...CALHOUN...CHESTERFIELD...CLARENDON...COLUMBIA... EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON... LINCOLN...MCCORMICK...MCDUFFIE...NEWBERRY...ORANGEBURG...RICHLAND... RICHMOND...SALUDA AND SUMTER. ...HEAVY RAIN LIKELY THIS MORNING... ...A FEW SEVERE THUNDERSTORMS POSSIBLY TODAY AND TONIGHT... A WARM FRONT WILL MOVE SLOWLY NORTH THIS MORNING. THIS WILL PRODUCE WIDESPREAD HEAVY RAIN AND THUNDERSTORMS. LOCALIZED FLOODING MAY OCCUR WITH SOME RAINFALL TOTALS OF ONE TO TWO INCHES. A WEAK COLD FRONT WILL MOVE EAST INTO THE AREA LATE TONIGHT. THUNDERSTORMS WILL BE MORE SCATTERED THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...WIND GUSTS TO 60 MPH AND POSSIBLY A TORNADO. ALL INTERESTS SHOULD BE AWARE OF THIS POTENTIAL FOR SEVERE WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES... OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE. BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA. EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO REMAIN ALERT AND MAKE PRELIMINARY PLANS TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR. SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS... SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS PROMPTLY TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE. IN ADDITION...ALL LOCAL AND STATE SLED TERMINAL OPERATORS ARE STRONGLY ENCOURAGED TO UTILIZE THEIR PRELIMINARY STORM REPORTING SYSTEM TO RELAY WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. PROMPT RELAY OF REAL-TIME REPORTS COULD SUBSTANTIALLY AID THE WARNING PROCESS AND SENSITIZE OTHERS TO THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER. EMERGENCY MANAGEMENT AND SPOTTER GROUPS MAY HAVE TO BE ACTIVATED. LISTEN FOR LATER SEVERE WEATHER OR WARNINGS FROM THE NATIONAL WEATHER SERVICE. RCC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 11:59 PM EST | Severe Thunderstorm Warning | CAE | Aiken | 46 min |
| Mar 20, 12:04 AM EST | Tornado Warning | CAE | Aiken, Barnwell | 26 min |
| Mar 20, 12:27 AM EST | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 33 min |
| Mar 20, 12:39 AM EST | Severe Thunderstorm Warning | CAE | Orangeburg | 66 min |
| Mar 20, 5:23 AM EST | Severe Thunderstorm Warning | CAE | Lexington, Orangeburg | 37 min |
| Mar 20, 5:45 AM EST | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 45 min |
| Mar 20, 5:50 AM EST | Severe Thunderstorm Warning | CAE | Richland | 55 min |
| Mar 20, 6:11 AM EST | Severe Thunderstorm Warning | CAE | Sumter | 79 min |
| Mar 20, 6:18 AM EST | Severe Thunderstorm Warning | CAE | Sumter | 72 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.